By Jill Sederstrom
Special to Land Line
It can be a combination as simple as grapefruit juice and blood pressure medication.
Though the two substances might not sound dangerous on their own, when mixed together, they can prevent some of the medication from properly leaving the body, thus increasing the dose’s effect.
This increase could significantly lower a person’s blood pressure, causing a serious medical concern.
“I think a lot of times people can get into trouble because their pharmacist might not be aware of all the different over-the-counter products or herbal products that they are taking,” said Kelly Stanforth, the safe medication management fellow with the Institute for Safe Medication Practices.
Drug interactions can come in all levels of severity, and are more common than one might think.
“It’s estimated that in an average emergency room, if you took 100 patients in a visit day, in one day, six would be there because an over-the-counter or non-prescription drug taken with their prescription medication caused an interaction,” said Norm Tomaka, a consultant pharmacist in Florida who also serves as a media advisor for the American Pharmaceutical Association.
That’s why it’s important to carefully check for drug interactions with your physician and pharmacist before introducing any new medications, vitamins or herbal supplements into your routine.
If you’re on the road, Stanforth suggests carrying a list of the medications and supplements you take regularly that includes the dosage amount and how often you take each.
“I think that is really one of the most powerful things that you can do,” she said.
It’s also important to stay informed and be aware of the drug interactions that could affect you.
Too thin is not in
Coumadin, a popular drug that acts as a blood thinner, can have a number of serious interactions with other medications and supplements. The medication is also known by the generic name warfarin. Too much Vitamin K, either in food or in supplements, can reduce the effectiveness of this medication. Tomaka said anyone taking warfarin should avoid taking any supplements that contain Vitamin K.
Pay attention to other supplements, such as ginseng – a popular herbal supplement used for alertness and therefore commonly sold in most truck stops. Mixing blood thinners and any amount of ginseng can cause serious bleeding, because its interaction causes more of the blood thinner to be available in the body and disrupts the body’s ability to effectively clot blood.
An increased risk of serious bleeding problems can be caused by interactions with other drugs as well.
“If you are taking a medication or a food that can increase the amount of Coumadin availability, bleeding is a very serious risk,” Tomaka said. “It has hospitalized patients.”
People who take blood thinners need to take extra precautions to make sure any prescription medication, over-the-counter drug or supplement does not have any potential adverse effects that could cause serious complications.
Also, heart medications can have serious and possibly life-threatening complications when combined with anti-viral drugs. Anti-viral drugs can be used to treat a number of infections, including shingles.
People taking cholesterol medications could have interactions with some antibiotics, grapefruit juice or several other medications.
Oral contraceptives can also interact with antibiotics, and in some cases, could result in increased ovulation and pregnancy. Tomaka said women who are taking oral contraceptives should use a second form of birth control for two weeks after completing any antibiotic medications to avoid unwanted pregnancies.
Interactions can also occur with natural supplements that are often easily accessible in drug stores or convenience stores.
Ginkgo biloba, a popular supplement that has been said to improve brain functioning and a feeling of alertness, can cause bleeding in the gums if combined with aspirin or high amounts of Vitamin E. Unless otherwise recommended by a physician, people taking ginkgo biloba should not exceed more than 400 units a day of Vitamin E.
It is a good idea to exercise additional caution when taking herbal supplements or energy-boosting products and carefully read what ingredients are in each product.
Over-the-counter, not out-of-mind
Just because it’s in a store, don’t assume it’s safe to take.
“One of the major problems is the Food and Drug Administration doesn’t have authority to approve herbal supplements before they are actually available on the market,” Stanforth said.
“So, patients really need to keep that in mind when they are buying products because the government really has no essential oversight and therefore their protection as a consumer is somewhat limited.”
If you feel you may be having a drug interaction, it’s important to contact a medical professional right away. Reactions will vary from person to person and drug to drug, but some common reactions to watch for include: swelling in the extremities, rash or hives, muscle or intestinal cramps, and swelling around the facial area or in the throat.
“When your body starts to give you sensations that are not normal, you know something is not right, usually the damage has become significant enough that the receptors in our body that trigger our brain cells to tell us something is not right are firing off for a reason,” Tomaka said.
More about grapefruit juice
In some cases, grapefruit juice
can have adverse effects for
women taking oral contraceptives.
Similar to its interaction with blood pressure medication, grapefruit juice can prevent some
oral contraceptives from properly leaving the body and can create a buildup of the estrogen and progesterone in the body.
This buildup could cause serious health effects, such as nausea or vomiting, for women who have small amounts of liver damage or a low amount of liver enzymes.
“A lot of women, I think, were worried more that it might cause a reduction in the oral contraceptive, in this particular interaction it’s really the opposite,” said Norm Tomaka, a consultant pharmacist in Florida.